Please use this identifier to cite or link to this item: http://hdl.handle.net/2381/20611
Title: Quantification of the spatial aspect of chaotic dynamics in biological and chemical systems.
Authors: Petrovskii, S
Li, BL
Malchow, H
First Published: May-2003
Citation: BULL MATH BIOL, 2003, 65 (3), pp. 425-446
Abstract: The need to study spatio-temporal chaos in a spatially extended dynamical system which exhibits not only irregular, initial-value sensitive temporal behavior but also the formation of irregular spatial patterns, has increasingly been recognized in biological science. While the temporal aspect of chaotic dynamics is usually characterized by the dominant Lyapunov exponent, the spatial aspect can be quantified by the correlation length. In this paper, using the diffusion-reaction model of population dynamics and considering the conditions of the system stability with respect to small heterogeneous perturbations, we derive an analytical formula for an 'intrinsic length' which appears to be in a very good agreement with the value of the correlation length of the system. Using this formula and numerical simulations, we analyze the dependence of the correlation length on the system parameters. We show that our findings may lead to a new understanding of some well-known experimental and field data as well as affect the choice of an adequate model of chaotic dynamics in biological and chemical systems.
DOI Link: 10.1016/S0092-8240(03)00004-1
ISSN: 0092-8240
Links: http://hdl.handle.net/2381/20611
Type: Journal Article
Appears in Collections:Published Articles, Dept. of Mathematics

Files in This Item:
There are no files associated with this item.


Items in LRA are protected by copyright, with all rights reserved, unless otherwise indicated.